Potential Alimta side effect in mesothelioma patients: severe cutaneous toxicity

Alimta is a chemotherapeutic drug used as first line treatment for malignant pleural mesothelioma in association with Cisplatin, and alone as second line treatment in resistant or relapsing non-small cell lung cancer (NSCLC). However, cutaneous toxicity has been described, principally as a rash. Cutaneous toxicity of all grades has been observed in up to 14%, and grade 3 or 4 toxicity in 0.8-1.3% of cases.

This is a case report of an 85 year-old man treated for NSCLC 15 days after administration of the second cycle of Alimta. The patient had cutaneous lesions including erythema, bullae, and desquamation, associated with deterioration in his general condition; a skin reaction corresponding to Lyell’s syndrome. Treatment with steroids and gammaglobulins led to local resolution and improvement in his general condition.

CONCLUSION: Cutaneous toxicity from Alimta should be recognised on account of its potential severity. The appearance of skin lesions is an indication for careful follow-up for evidence of Lyell’s syndrome for which intensive management is needed.

Article in French by: Tummino C, Barlesi F, Tchouhadjian C, Tasei AM, Gaudy-Marqueste C, Richard MA, Astoul P.

Faculté de Médecine, Université de la Méditerranée-Assistance Publique Hôpitaux de Marseille, Service d’Oncologie Thoracique, Hôpital Sainte-Marguerite, Marseille, France.

 

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: